| CASE REPORT
|Year : 2010 | Volume
| Issue : 2 | Page : 81-84
A case of losartan induced angioedema
Heavy Water Plant Kota, PO Anushakti, Via Kota, Rajasthan, India
Angiotensin-converting enzyme (ACE) inhibitors and angiotensin receptor blockers (ARB) target the renin-angiotensin system and are used in the management of hypertension. Both classes of drugs have similar side effects. ARBs are considered to be much better tolerated than ACE inhibitors with lesser incidence of side effects. Angioedema is a very rare side effect associated with ACE inhibitors (ACEI) and even rarer so with ARBs. The cause for angioedema in ACE inhibitors is said to be the rise in bradykinin levels. It has been postulated that angiotensin II receptor activates the bradykinin-prostaglandin-nitric oxide cascade, resulting in bradykinin-mediated side effects of ARBs such as angioedema, but the true mechanism remains largely unknown. We present here a rare case of late onset angioedema associated with losartan (an ARB) in a female patient. She had been started on an ARB as a first line treatment for uncomplicated mild to moderate hypertension. She had no prior exposure to ACE inhibitors and did not have any other significant medical history. Though rare angioedema is a serious recognized side effect of ARB therapy and the patients started on them should be warned to look for the early signs so as to take corrective action.
M 18 RH 4, Sector 6, Vashi, Navi Mumbai
[FULL TEXT] [PDF]*